You may not recognize that there are risks linked to aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.
Many popular pain medicines, including store-bought brands, carry risks to your hearing that you’ll want to weigh when considering using them. Amazingly, younger men may be at higher risk.
What The Research Says About Hearing Loss And Pain Killers
A comprehensive, 30-year cooperative study was carried out among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.
Because the survey was so broad, researchers were uncertain of what they would find. After analyzing the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.
The data also showed something even more surprising. Men younger than 50 were almost twice as likely to have hearing loss if they regularly used acetaminophen. Individuals who regularly used aspirin had a 50% chance of suffering from hearing loss. And there’s a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was revealed was that high doses taken once in a while were not as bad for your hearing as low doses taken regularly.
It’s important to note this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. More studies are needed to prove causation. But these results are compelling enough that we ought to reconsider how we’re using pain relievers.
Current Theories About The Connection Between Pain Relievers And Hearing Loss
Scientists have numerous possible theories as to why pain relievers might cause hearing impairment.
Your nerves communicate the sensation of pain to your brain. Over-the-counter pain relievers work by limiting the flow of blood to specific nerves. This disrupts nerve signals that usually communicate with the brain, so you feel a reduced pain level.
There might also be a decrease of blood flow to the inner ear according to scientists. Lowered blood flow means less oxygen and nutrients. When the flow is reduced for extended periods of time, cells end up malnourished and die.
Also, there’s a particular protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, might block this.
Is There Anything That Can be Done?
The most noteworthy revelation was that men under 50 were the most likely to be affected. This is an earnest reminder that hearing loss can manifest at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While we aren’t advising you entirely stop using pain relievers, you should understand that there may be unfavorable repercussions. Take pain relievers as prescribed and decrease how often you take them if possible.
Seek out other pain relief options, including gentle exercise. You should also reduce the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. Reduced pain and improved blood flow have been demonstrated to come from these methods.
Lastly, is an appointment to see us each year to have your hearing tested. Don’t forget, you’re never too young to get your hearing checked. If you’re under 50, now is the time to start speaking with us about preventing additional hearing loss.